Alert archive / California / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 1, NWS Sacramento, CA

March 14, 2003Butte County, Sutter County, California

NWS Sacramento, CA issued this severe thunderstorm warning at Mar 14, 2003, 2:20 AM PST for Butte County, Sutter County, California. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 14, 2003, 2:20 AM PST (10:20 UTC)
Expired
Mar 14, 2003, 2:50 AM PST
In force
30 min
Issued by
NWS Sacramento, CA
Area
Counties, with a storm outline in the text

Counties Butte County, CA, Sutter County, CA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Oakland, CA (KOAK), launched 00:00Z, 10.3 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 00:00Z on 2003-03-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 42 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 00:00Z on 2003-03-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
42 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
765 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

126 
WUUS56 KSTO 141020
SVRSTO
CAC007-101-141050-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SACRAMENTO CA
220 AM PST FRI MAR 14 2003

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL SUTTER COUNTY IN CALIFORNIA
  CENTRAL BUTTE COUNTY IN CALIFORNIA

* VALID UNTIL 250 AM PST

* AT 215 AM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
BAND OF SEVERE THUNDERSTORM ALONG A LINE EXTENDING FROM 5 MILES 
SOUTH OF PARADISE TO 4 MILES WEST OF GRIDLEY...OR ALONG A LINE 
EXTENDING  FROM 5 MILES SOUTH OF PARADISE TO 18 MILES NORTHWEST OF 
YUBA CITY...MOVING NORTHEAST AT 20 MPH. STRONG DAMAGING WINDS OF 
OVER 55 MILES AN HOUR ARE POSSIBLE WITH THESE STORMS.

* SOME LOCATIONS AFFECTED BY THIS WARNING INCLUDE...
  BIGGS
  CONCOW
  GRIDLEY
  OROVILLE
  PARADISE
  THERMALITO

LAT...LON 3969 12166 3921 12186 3935 12157 4002 12143

$$

BASIL/LAM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 13, 9:00 PM PST, 5 hours 20 minutes earlier.

Area forecast discussion, Mar 13, 9:00 PM PST, 5 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
900 PM PST THU MAR 13 2003

A VORT MAX CAN BE SEEN IN IR/WATER VAPOR IMAGERY LIFTING NORTHEAST
INTO NORTHWEST CA NEAR CRESCENT CITY WITH SOME ENERGY SHIFTING
SOUTHEAST...SOUTH OF THE CWA. THIS HAS SPLIT THE PRECIPITATION
MISSING THE CENTRAL AND SOUTHERN SAC VALLEY. THE 00Z KOAK SOUNDING
SHOWS A DRY LAYER BETWEEN 600-800 MB. THE 00Z ETA SHOWS ANOTHER
VORT MAX JUST OFF THE COAST MOVING INTO THE CENTRAL VALLEY BY 12Z.
CLOUDS OFF THE COAST SUGGEST PRECIPITATION CONTINUING OVERNIGHT.
RADAR SHOWS RAIN CONTINUING TO DEVELOP ALONG THE COAST AND SPREADING
EAST ACROSS THE CWA. RAINFALL AMOUNTS HAVE BEEN RATHER LIGHT...A FEW
HUNDREDTHS AT VALLEY LOCATIONS AND THE SIERRA WITH GREATER AMOUNTS
.5 TO 1 INCH IN THE NORTHERN COASTAL MOUNTAINS...MAINLY SHASTA
COUNTY. UPDATED ZONES EARLY AS LDS INDICATED LIGHTNING STRIKES IN
THE SIERRA SOUTH OF BLUE CANYON. ALLOWED WIND ADVISORY IN THE DELTA
TO EXPIRE AT 02Z AS WINDS DECREASED. STRONG WINDS CONTINUE IN THE
NORTHERN SAC VALLEY WITH REDDING REPORTING 29 MPH AND SHOWERS
INCREASING TO THE NORTHWEST.NEXT SHORT WAVE WILL AFFECT THE REGION
FRIDAY NIGHT AND SATURDAY MORNING...COVERED BY A WSW FOR THE SIERRA.

.STO...WINTER STORM WARNING FOR THE SIERRA NEVADA TONIGHT INTO
       FRIDAY.
    ...WIND ADVISORY TONIGHT FOR THE NORTHERN AND CENTRAL
       SACRAMENTO VALLEY...LAKE COUNTY...MOUNTAINS OF SHASTA COUNTY
       SOUTH TO NORTHERN LAKE COUNTY...AND NORTHEAST FOOTHILLS OF
       THE SACRAMENTO VALLEY.
    ...WINTER STORM WATCH FRIDAY NIGHT INTO SATURDAY FOR THE SIERRA
       NEVADA...MOUNTAINS OF SHASTA COUNTY SOUTHWARD ALONG THE
       COASTAL RANGE TO NORTHERN LAKE COUNTY...
Hazardous weather outlook, Mar 13, 7:00 AM PST, 19 hours 20 minutes before
CAZ013>019-063-064-066>069-141500-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SACRAMENTO CA
700 AM PST THU MAR 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA.

.DAY ONE...TODAY

A SERIES OF STRONG PACIFIC STORMS WILL IMPACT NORTHERN CALIFORNIA
BEGINNING TONIGHT THROUGH SUNDAY.  THESE STORMS WILL BRING
SIGNIFICANT PRECIPITATION AND STRONG WINDS TO THE INTERIOR OF
NORTHERN CALIFORNIA.

A WIND ADVISORY HAS BEEN ISSUED FOR TODAY AND TONIGHT FOR MUCH OF
THE INTERIOR OF NORTHERN CALIFORNIA.  REFER TO THE ADVISORY (WWUS76
KSTO NPWSTO) FOR DETAILS.

A WINTER STORM WARNING HAS BEEN ISSUED BEGINNING TONIGHT FOR
THE WEST SLOPES OF THE NORTHERN SIERRA NEVADA INCLUDING WESTERN
PLUMAS COUNTY.  REFER TO THE WARNING (WWUS46 KSTO WSWSTO) FOR
DETAILS.

A WINTER STORM WATCH HAS BEEN ISSUED BEGINNING TONIGHT FOR
PORTIONS OF THE NORTHERN MOUNTAINS.  REFER TO THE WATCH (WWUS46 KSTO
WSWSTO) FOR DETAILS.

.DAYS TWO THROUGH SEVEN

A WINTER STORM WARNING CONTINUES THROUGH FRIDAY FOR THE WEST SLOPES
OF THE NORTHERN SIERRA NEVADA INCLUDING WESTERN PLUMAS COUNTY.
REFER TO THE WARNING (WWUS46 KSTO WSWSTO) FOR DETAILS.

A WINTER STORM WATCH CONTINUES THROUGH FRIDAY FOR PORTIONS OF THE
NORTHERN MOUNTAINS.  REFER TO THE WATCH (WWUS46 KSTO WSWSTO) FOR
DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THEIR LOCAL NATIONAL WEATHER SERVICE OFFICE.

THE LATEST WEATHER INFORMATION IS AVAILABLE ON THE INTERNET AT
(LOWER CASE): HTTP://WWW.WRH.NOAA.GOV/SACRAMENTO

JHM/KJ

The office that day

Everything else NWS Sacramento, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 14, 2:54 AM PSTSevere Thunderstorm WarningSTOButte21 min

Nearby

Severe Thunderstorm Warnings in California, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.